As graduation festivities approach, SMMUSD Superintendent Ben Drati is sharing a pertinent warning against a potentially deadly form of celebration: fentanyl-laced ecstasy pills.
Drati’s message comes on the heels of an announcement from the Los Angeles County Department of Public Health that a large amount of ecstasy pills contaminated with fentanyl have entered the Los Angeles illicit drug market, which was issued following the overdoses of three local students last week.
The three female students, who are all enrolled in the Santa Monica-Malibu Unified School District, were transported to the hospital from a Santa Monica apartment around 11 p.m. on May 24 after reportedly overdosing on fentanyl-laced drugs. The following morning two of the girls were in critical but stable condition, while the third was conscious and alert. All three are currently recovering.
Fentanyl is a synthetic opioid that, according to the CDC, is up to 50 times as potent as heroin and a major contributor to fatal and non-fatal overdoses across the nation. It is colorless and odorless and can be deadly in quantities as small as a few grains of sand. Many people who overdose on fentanyl unknowingly ingest it laced in pills or powders.
Santa Monica teenager Sammy Berman Chapman died in February 2021 after ingesting a fentanyl-laced pill he purchased from a dealer on Snapchat and mistakenly believed to be Xanax. In the case of last week’s non-fatal overdoses, the students were also reported to have procured their drugs from an online dealer.
“With graduation parties, end of school year celebrations and summer break around the corner, we wanted to communicate this alert to you,” said Drati in an email to the SMMUSD community. “We ask that you speak to your children about the risks of drugs. Research suggests that parents and other adults who show a non-judgmental stance, can make a difference as to whether or not the youth will engage in risky behavior.”
Drati also urged parents to explain to children how dangerous fentanyl is and that the only way to tell whether a substance has been laced is through special testing. He shared the following link to an organization selling fentanyl test strips: https://www.tacoinc.org/teststrips.
The district is currently planning a series of workshops that will include information on the fentanyl crisis, harm reduction strategies and a training on how to use NARCAN, a drug that can reverse the effects of potentially deadly opioid overdoses. These trainings will be open to students, parents and providers.